Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Real orthogonal representations of algebraic groups

Author: Frank Grosshans
Journal: Trans. Amer. Math. Soc. 160 (1971), 343-352
MSC: Primary 20.80
MathSciNet review: 0281807
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this paper is to determine explicitly, nondegenerate real symmetric bilinear forms invariant under a real absolutely irreducible representation of a real semisimple algebraic group, $ G$. If $ G$ is split, we construct an extension $ {G^ \ast }$ containing $ G$ and those outer automorphisms of $ G$ fixing the highest weight of the representation. The representation is then extended to $ {G^ \ast }$ and the form is described in terms of the character of this extension. The case of a nonsplit algebraic group is then reduced to the above. The corresponding problem for representations by matrices over the real quaternion division algebra is also considered using similar methods.

References [Enhancements On Off] (What's this?)

  • [1] F. Grosshans, Orthogonal representations of algebraic groups, Trans. Amer. Math. Soc. 137 (1969), 519-531. MR 0260755 (41:5378)
  • [2] A. I. Mal'cev, On semisimple subgroups of Lie groups, Izv. Akad. Nauk SSSR Ser. Mat. 8 (1944), 143-174; English transl., Amer. Math. Soc. Transl. (1) 9 (1962), 172-213. MR 6, 146. MR 0011303 (6:146b)
  • [3] G. D. Mostow, Some new decomposition theorems for semi-simple groups, Mem. Amer. Math. Soc. No. 14 (1955), 31-54. MR 16, 1087. MR 0069829 (16:1087g)
  • [4] S. Murakami, Sur la classification des algèbres de Lie réeles et simples, Osaka J. Math. 2 (1965), 291-307. MR 34 #1460. MR 0201578 (34:1460)
  • [5] I. Satake, Symplectic representations of algebraic groups satisfying a certain analyticity condition, Acta Math. 117 (1967), 215-279. MR 35 #6694. MR 0215859 (35:6694)
  • [6] T. Tsukamoto, On the local theory of quaternionic antihermitian forms, J. Math. Soc. Japan 13 (1961), 387-400. MR 25 #127. MR 0136662 (25:127)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20.80

Retrieve articles in all journals with MSC: 20.80

Additional Information

Keywords: Algebraic groups, representations, invariant symmetric bilinear forms, invariant quaternion hermitian forms
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society